Pennsylvania, 2012

Flood and Hail in Pennsylvania, July 28, 2012

July 28, 2012 · NWS PBZ · 4 events in 3 counties and zones

As a cold front moved across the Upper Ohio Valley, scattered severe thunderstorms and isolated flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a cold front moved across the Upper Ohio Valley, scattered severe thunderstorms and isolated flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 9:26 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 28, 9:26 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 AM EDT SAT JUL 28 2012

.SYNOPSIS...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EVENING, THEN
A DEW POINT FRONT WILL BRING LOW HUMIDITY SUNDAY AND MONDAY AS
TEMPERATURES STAY SEASONABLE.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON RECENT SURFACE AND RADAR DATA, COUPLED WITH RECENT HRRR,
WRF-NMM AND SREF MODEL OUTPUT, HAVE LIMITED MENTION OF SCATTERED
THUNDERSTORMS TO I-80 CORRIDOR THIS MORNING, WITH ISOLATED SHOWERS
FURTHER SOUTH. THESE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE RUNNING AHEAD OF THE SLOW SOUTHBOUND DEW POINT FRONT EXITING
THE CANADIAN PROVINCE OF ONTARIO NORTH OF LAKE ERIE.

CONTINUED HUMID CONDITIONS ACROSS THE UPPER OHIO VALLEY WILL
ENHANCE INSTABILITY AS DIURNAL HEATING OCCURS, SO EXPECT
THUNDERSTORMS TO REACH SCATTERED COVERAGE THIS AFTERNOON, THEN END
EARLY TONIGHT AS LOWERING SURFACE DEW POINTS AND NIGHTTIME COOLING
STABILIZE THE ATMOSPHERE.

WILL BE MONITORING THUNDERSTORM DEVELOPMENT. CONCUR WITH SPC THAT
SEVERE POTENTIAL SHOULD BE LOW, BUT GUSTY WINDS AND BRIEFLY HEAVY
RAIN CANNOT BE RULED OUT CONSIDERING THE HUMID SURFACE LAYER/
PRECIPITABLE WATER UP TO 1.5 INCHES/ AND VERTICAL WIND SHEAR
/EFFECTIVE BULK SHEAR UP TO 30 KTS.

FORECASTED AFTERNOON HIGHS AND TONIGHTS LOWS CLOSE TO SEASONABLE
LEVELS, PER BLEND OF RECENT GFS AND NAM MOS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
RECENT SREF MODEL OUTPUT SHOWS HIGH PRESSURE SUBSIDENCE AND
SURFACE DEW POINTS LOWER THAN SEASONABLE LEVELS /60 DEGREES/ WILL
PROVIDE DRY CONDITIONS AND NO MORE THAN SCATTERED DAYTIME CUMULUS
SUNDAY, AND SUNDAY NIGHT.

RETURN LOW LEVEL FLOW, SOUTHWEST WINDS, IN THE WAKE OF EXITING
HIGH PRESSURE, WILL ALLOW DEW POINTS TO INCREASE TO SEASONABLE
LEVELS MONDAY. MOST OF THE AREA WILL REMAIN DRY, EXCEPT PERHAPS
THE WV-MD MOUNTAINS WHERE A SHOWER OR STORM IS POSSIBLE MONDAY
AFTERNOON, DUE TO A PASSING WEAK UPPER LEVEL SHORT WAVE IN
NORTHWEST FLOW ALOFT.

RECENT GFS AND NAM MOS SHOW LOWS SUNDAY NIGHT NEAR NORMAL. HIGHS
MONDAY CAN BE A COUPLE DEGREES WARMER THAN NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE LARGE SCALE PATTERN REMAINS RELATIVELY CONSTANT THROUGH THE
EXTENDED PORTION OF THE FORECAST WITH BETTER THAN AVERAGE MODEL
AGREEMENT ON THIS.

IN WHAT IS SOMEWHAT REMINISCENT OF A WINTERTIME
PATTERN...THE HUDSON BAY LOW HAS ESTABLISHED ITSELF AND SEEMS
RATHER INSISTENT IN HOLDING ITS GROUND THROUGH NEXT WEEK. FLOW
AROUND THE UPPER LOW KEEPS A GENERAL WEST-NORTHWEST UPPER LEVEL
REGIME OVER THE FORECAST AREA WITH THE MEAN LONG WAVE TROUGH AXIS
NEAR OR SLIGHTLY EAST OF THE FORECAST AREA ALL WEEK.

THIS FLOW KEEPS MID-LEVEL HEIGHTS A BIT LOWER THAN NORMAL...WHICH
WILL RESULT IN COLDER AIR BEING PRESENT IN THE MID-LEVELS. THIS
WILL ALLOW FOR DESTABILIZATION OF THE COLUMN...AND WITH ANY AMOUNT
OF INSULATION OR WEAK SHORT WAVE DISTURBANCES RUNNING THROUGH THE
AREA...IT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY.

THE CLOUDS AND SHOWER PROSPECTS DUE TO THIS TROUGHINESS MAY ALSO
LIMIT HOW WARM DAYTIME TEMPERATURES GET.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
RECENT SURFACE AND SATELLITE DATA SHOW IFR STRATUS AND FOG
SPREADING SOUTHWARD PAST THE I-70 CORRIDOR LATE THIS MORNING. MVFR
STILL FARTHER SOUTH. DAYTIME HEATING WILL INCUR INCREASED VERTICAL
MIXING, SO EXPECT CONDITIONS LIFTING THROUGH MVFR LEVELS EARLY
THIS AFTERNOON TO VFR LATE THIS AFTERNOON.

EXPECT THUNDERSTORMS TO INCREASE TO SCATTERED COVERAGE THIS
AFTERNOON, BEFORE DISSIPATING THIS EVENING. THE THUNDERSTORMS CAN
RESULT IN BRIEF IFR RESTRICTIONS, BUT TOO MUCH UNCERTAINTY
REGARDING ONSET TIMES TO INCLUDE IN TAFS. SO AT THIS JUNCTURE, JUST
MENTIONED SHOWERS.

EXPECT VFR TONIGHT, BUT WILL FURTHER CONSIDER POTENTIAL OF
LATE NIGHT FOG FORMATION WITH 18Z TAF ISSUANCE.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...
HIGH PRESSURE SUBSIDENCE AND DRYING WILL PROVIDE VFR SUNDAY INTO
MONDAY, ALTHOUGH EARLY MORNING FOG MAY PROVIDE ISOLATED RESTRICTIONS.
THUNDERSTORMS TUESDAY AND WEDNESDAY MAY PROVIDE SCATTERED
RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 28, 3:24 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT SAT JUL 28 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-290830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
424 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 7:58 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 AM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     PUNXSUTAWNEY            40.94N  78.97W
07/26/2012                   JEFFERSON          PA   PUBLIC

            RTE 410. TREES REPORTED DOWN AND SHINGLES AND
            DOWNSPOUTS TORN OFF HOUSE.

&&

EVENT NUMBER PBZ1200905
Local storm report, Jul 28, 9:54 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     PRESIDENT               41.46N  79.56W
07/26/2012                   VENANGO            PA   NWS STORM SURVEY

            STRAIGHT LINE THUNDERSTORM WIND EVENT BEGAN AT LAT
            41.46934 LON -79.53997 ENDING AT LAT 41.46857 LON
            -79.53960. 10 TREES DOWN INCLUDING ONE LARGE OAK.
            MAXIMUM ESTIMATED WINDS 90 MPH.

&&

EVENT NUMBER PBZ1200906

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood. Local standard time, as filed.

Hail, Venango

When
July 28, 12:25 PM EST
Where
Venango County, 2.81 mi N of Dempseytown
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -79.790

Hail, Venango

When
July 28, 1:45 PM EST
Where
Venango County, 1.48 mi SSE of Nectarine
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -79.920

Flood, Allegheny

When
July 28, 4:09 PM EST to 6:00 PM EST
Where
Allegheny County, 0.34 mi WNW of Talley Gavey to 1.32 mi ENE of Elfinwild
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.582, -79.956

Flooding of roadways in Hampton and McCandless Township including McKnight Road.

Hail, Westmoreland

When
July 28, 4:20 PM EST
Where
Westmoreland County, (Lbe)latrobe Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.280, -79.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402165, 402166, 402164, 402167.